Handling cancer drugs can cause malignancies experts warn nurses! The New England Journal of Medicine and Nature both had articles of the hazards to nurses who were administering chemotherapeutic substances. Two separate studies about nurses exposed to or administering drugs to cancer patients found that miscarriage was more than twice as high and birth defects were also higher among the children of nurses using chemotherapy. A second study, at the University of North Carolina, found that in addition to the above problems, the chemotherapy nurses suffered hair loss, abdominal pains, skin rashes, and headaches.
But worse than the above symptoms, Edward Edelson, the medical writer, reported that an article in Nature warned that nurses handling chemotherapeutic agents were vulnerable to cancer.
I cannot help thinking of the latest system of treating breast cancer by routinely using chemotherapy after a lumpectomy, although there is no additional sign of cancer. This is the latest recommendation from N.C.I. (National Cancer Institute). If chemotherapy nurses are jeopardized only by handling the drugs, how can it be less hazardous to the cancer patient when it is injected directly into the blood stream?
It may be important for the cancer patient to think about and carefully investigate the doctor’s suggestion. His decision to accept the N.C.I. position may be based on his lack of a thorough investigation but unquestioned acceptance of N.C.I.’s conclusion that chemotherapy can be helpful even though there is no sign of the existence of cancer.
It is important to note that the routine use of chemotherapy is controversial, as even more members of the panel which was established to do the evaluation for N.C.I have disagreed with N.C.I.’s recommendation.